image23

High-dose Insulin Euglycemic Therapy (HIET)

Twistadmin Poison Alerts

image23High-dose Insulin Euglycemic Therapy (HIET) is an advanced first-line treatment for life-threatening Calcium Channel Blocker (CCB) overdose. Its use has also proven efficacious in severe Beta Blocker (BB) poisoning, as well as combined exposure to both agents. HIET restores cardiac output and ameliorates associated symptoms while conventional therapies such as atropine, glucagon, calcium boluses, and high-dose vasopressors often fail to improve hemodynamic stability in severely poisoned patients.

Serious CCB poisonings impair impulse generation and conduction and directly depress myocardial contraction, often with concomitant peripheral vascular relaxation. Initial bradycardia and hypotension may spiral down into asystole and cardiogenic shock. Hyperglycemia occurs because CCBs also inhibit pancreatic release of insulin and induce peripheral insulin resistance, which impairs use of glucose as fuel. A mediator of the rapid clinical decline is thought to be a faulty cellular-energy platform which renders the patient resistant to therapy.

So why use Insulin?

High-dose insulin appears to improve hemodynamic function and increase response to previously failed therapies in life-threatening CCB overdose. HIET is considered first line therapy – start it EARLY and start it FIRST in the course of treatment when blood pressure begins to fall. Introducing too late in the clinical course may preclude its success in restoring cardiac output.

Under normal conditions myocardial cells preferentially oxidize fatty acids for energy. In poor hemodynamic conditions as in CCB overdose, they switch to glucose utilization as the main fuel source. CCB-induced low insulin and insulin resistance deny uptake of glucose, preventing its use as the main energy substrate. HIET overcomes hypo-insulinemia and insulin resistance to break the vicious cycle of hemodynamic deterioration leading to cardiogenic shock and death. HIET restores the impaired cellular-energy platform which allows other conventional therapies to work more effectively.

Early evidence from a retrospective study of 40 verapamil or diltiazem overdose patients at five university teaching hospitals suggests that serum glucose correlates directly with the severity of CCB toxicity. The percentage of increase and the degree of hyperglycemia stratify the severity poisoning. (Levine 2007).

(Figure 1) Adapted from Levine et al 2007.

The median peak glucose was only 145 mg/dL if overdose was not severe, compared to 364 mg/dL if the overdose was severe. The percentage rise of blood glucose from admission was 0% if not severe vs. 71% higher from admission if severe CCB overdose. In effect, the percentage of increase in serum glucose is a better predictor of severe toxicity than hemodynamic derangements. (Levine 2007).

Start HIET EARLY and start it FIRST!

Draw blood for baseline labs, then administer 1-2 amps D50 if needed, and a high dose insulin bolus (> 1 unit/kg) to rapidly saturate insulin receptors. Immediately start a continuous infusion of insulin at the same dose per hour as was just given in the bolus.

A significant inotropic response should commence in 15 to 30 minutes if the bolus dose of insulin was high enough. If blood pressure does not improve, re-bolus insulin at a higher dose and raise the insulin infusion rate to match the re-bolus dose.  Give a sufficient volume of 5-10% dextrose in water to maintain blood glucose in a high-normal range (100-200 mg/dL) with frequent bedside glucose monitoring every 30 minutes at the beginning of therapy, and hourly thereafter. The optimal dose of insulin in humans for both bolus and infusion has yet to be determined. Bolus doses up to 10 units/kg and continuous infusions up to 22 units/kg/hour have been administered with positive outcomes and minimal adverse effects (Engebretsen 2011.)

Severely CCB-poisoned patients may present with or quickly develop a blood glucose >300 mg/dL. Since the intent of HIET is to maintain euglycemia while boosting circulating insulin levels, it is not necessary to give a glucose bolus first to a patient who is already hyperglycemic to begin with (ie, blood glucose initially > 200 mg/dL.) However, after the administration of insulin bolus(es) and during insulin infusion, the patients still requires frequent bedside glucose monitoring and supplemental glucose to maintain euglycemia. Supplemental glucose infusion may be required for up to 24 hours in some instances after discontinuation of high-dose insulin (Engebretsen 2011.)

Are there special considerations for diabetic patients when HIET is instituted?

Though not discussed in the literature, it is possible that diabetics will be relatively resistant to HIET compared to non-diabetic and will require higher insulin bolus and infusion doses; though perhaps not. It is prudent to start with a moderate insulin dose and rapidly increase the dose if there is no improvement in the patient’s cardiovascular status within 20 minutes or so.

How safe is HIET?

Adverse effects associated with HIET are low glucose, low potassium and perhaps low magnesium and phosphate. A prospective observational study indicated no episodes of hypoglycemia in the first 24 hours of treatment with HIET (Greene 2007.) The feared adverse effects are predictable, uncommon, and easily managed through bedside monitoring of glucose plus laboratory monitoring of potassium, magnesium, and calcium. Potassium can be maintained at a low normal concentration as resultant hypokalemia is likely due to cellular shifts in contrast to depletion of total body stores.

Assistance with HIET is just a phone call away!

HIET can be lifesaving in the course of life threatening CCB and BB overdose if instituted EARLY and at adequate doses. For consultation with a specially trained Certified Specialist in Poison Information or our Medical Toxicologist, please contact the Missouri Poison Center at 1-800-222-1222. Healthcare professionals can also call 1-888-268-4195.

References:

Levine M, Boyer EW, Pozner CN, et al. Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. Crit Care Med. 2007; 35(9):2071-2075.

Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol. 2011; 49(4):277-283.

Greene SL, Gawarammana I, Wood DM, Jones AL, Dargan PI. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive Care Med. 2007; 33(11):2019-2024.

print

Share this Post